Loading presentation...

Present Remotely

Send the link below via email or IM

Copy

Present to your audience

Start remote presentation

  • Invited audience members will follow you as you navigate and present
  • People invited to a presentation do not need a Prezi account
  • This link expires 10 minutes after you close the presentation
  • A maximum of 30 users can follow your presentation
  • Learn more about this feature in our knowledge base article

Do you really want to delete this prezi?

Neither you, nor the coeditors you shared it with will be able to recover it again.

DeleteCancel

Make your likes visible on Facebook?

Connect your Facebook account to Prezi and let your likes appear on your timeline.
You can change this under Settings & Account at any time.

No, thanks

UTI CASE STUDY

No description
by

Morgan Joyner

on 16 April 2015

Comments (0)

Please log in to add your comment.

Report abuse

Transcript of UTI CASE STUDY

1. What condition do the assessment findings and lab report point towards?
a. The assessment findings and lab report indicate a urinary tract infection.

LABS:
BUN 25mg/dL
Sodium 131 mEq/L
Potassium 3.2 mEq/L
White blood cell count 11,000/mm3

Urinalysis:
Appearance: Cloudy
Odor: Foul
pH: 6.9
Protein: Negative
Nitrites: Positive
Crystals: Positive
WBC: 6 per low-power field
RBC: 3


Case Study 52: UTI
Julianne Duran, Laura Herrera, Morgan Joyner, Keli Wilkie, Geoffrey Sabio

3.
While administering the IVPB ciprofloxacin, which adverse effects might occur?

a. Adverse effects of ciprofloxacin are headache, drowsiness, nausea, and tendon rupture.

4. You enter the room to start the IV and insert the Foley catheter and find that the NAP has taken the patient to the bathroom for a bowel movement. M.Z. asks you to help her, and as you open the door, you observe the patient wiping herself from back to front. What do you need to do at this time?
a. As the nurse I would need to intervene and teach proper hygiene techniques. The patient needs to be taught to wipe from front to back to prevent urinary tract infections.

5. Because M. Z. has been having diarrhea, what special instructions should you give the NAP assigned to give basic care to M. Z?
a. The NAP needs to ensure food safety, teach proper hand washing, and encourage fluids. The NAP could also use drying powder to prevent perineal area from being constantly moist and to prevent an infection. The NAP should check on the patient often.

6. What issues need to be considered in protecting M. Z. safety? Describe your actions in working with the nursing assistant.

a. M. Z. catheter would have to be changed because it was contaminated and it puts the patient at risk for worsening her infection. The nursing assistant should be addressed in a professional manner and explained that personal protective gear is needed to protect both the NAP and the patient. The event should be documented.

7. As you assess M.Z., you notice that her catheter tubing is not secured. Why does the tubing need to be secured, and where is the correct placement of the catheter tubing?
a. You need to secure the catheter tubing because a displaced catheter increases risk of skin breakdown and infection. The correct placement for catheter tubing is approximately three inches in or wait until urine flows then advance the catheter another inch before inflating the balloon

8. What changes, if any, will be made to the antibiotic therapy?
a. There are no changes that need to be made to the antibiotic therapy. Ciproflaxin is already being administered and can be used to treat the E. Coli infection because the bacteria is sensitive to it. The other two medications also act against E. Coli however, nitrofurantoin is contraindicated in patients with history of urinary problems

You are working in an extended care facility when M. Z.'s daughter brings her mother in for a week's stay while she goes on vacation. M Z. is an 89-year-old widow with a 4-day history of dysuria, suprapubic pain, incontinence, new onset mental confusion, and loose stools. Her most current vitals signs are 118/60, 88, 18, 99.4.
The medical director ordered a post void catheterization, which yielded 100ml of cloudy urine that had a strong odor, and several lab tests on admission.
9. The NAP reports that M. Z.’s 8-hour intake is 520 ml and the output is 140 ml. Is this significant? Identify two possible reasons that could account for the difference, and explain how you would assess each
.
a. This signifies that her fluid intake is adequate and meets the requirements needed for her body. However, the input and output should be equal, or close to equal. This indicates that the patient is having urinary retention. This could be the reason she developed the UTI in the first place because urinary retention is a common cause of UTIs. One reason there may be such a significant difference is that the patient may be dehydrated and retaining the fluid or could have a urinary obstruction. Skin turgor could be used to assess if the patient is dehydrated. An ultrasound may be used to assess for an obstruction.

10. What instructions should you discuss with the daughter?
a. The daughter should be taught of early signs and symptoms of UTI, including urinary retention, abdominal pain and confusion. This could help her catch a future UTI in her mother quickly. She should also be taught of preventative measures such as hand washing, encouraging her mother to empty her bladder completely when voiding, schedules for using the bathroom, correct ways to wipe, and drinking plenty of fluids with cranberry pills on a daily basis.

References
Evans, M. (2012, April 1). Urinary tract infection in older adults : Nursing2015.Retrieved April 10, 2015, from http://journals.lww.com/nursing/Citation/2012/04000/Urinary_tract_infection_i n_older_adults.25.aspx

Mauk, K. L. (2014). Gerontological Nursing: Competencies for Care (3rd ed).

Vorvick, L. (2011, November 2). Urinary tract infection - adults: MedlinePlus Medical Encyclopedia. Retrieved April 10, 2015, from http://www.nlm.nih.gov/medlineplus/ency/article/000521.htm

http://nursing.unboundmedicine.com/nursingcentral

http://content.ebscohost.com.libproxy.calbaptist.edu/ContentServer.asp?T=P&P=AN&K=2012827775&S=R&D=ccm&EbscoContent=dGJyMNLe80Sep7Q4v%2BbwOLCmr02epq5SsK%2B4S7WWxWXS&ContentCustomer=dGJyMPGutk23qbVQuePfgeyx43zx
2.
The medical director makes rounds and writes orders to start an IV of D 5 ½ NS at 75 ml/hr and insert a Foley catheter to gravity drainage. Because M.Z. is unable to take oral meds, the medical director ordered ciprofloxacin 400 mg q12h IV piggyback. Is the type of fluid and rate appropriate for M. Z.’s age and condition? Explain.

a. Yes, Dextrose IV: lower concentrations (2.5-11.5%) is compatible with Cipro. The rate is appropriate for the age.
Full transcript